Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 35, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 26, 2023, 7:15 PM CDT for Hale County, Marengo County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2023, 7:15 PM CDT (00:15 UTC)
- Expired
- Mar 26, 2023, 7:36 PM CDT
- In force
- 21 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Hale County, AL, Marengo County, AL
The radar
The Birmingham radar (KBMX), 105 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 5:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
615
WFUS54 KBMX 270015
TORBMX
ALC065-091-270115-
/O.NEW.KBMX.TO.W.0035.230327T0015Z-230327T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
715 PM CDT Sun Mar 26 2023
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Northeastern Marengo County in southwestern Alabama...
Southeastern Hale County in west central Alabama...
* Until 815 PM CDT.
* At 714 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Chickasaw State Park, or near Linden, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Demopolis, Linden, Jefferson, Newbern, Faunsdale, Dayton, Pin Hook,
Chickasaw State Park, Old Spring Hill, Gallion and Laneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3275 8747 3266 8747 3265 8753 3239 8752
3224 8783 3239 8795
TIME...MOT...LOC 0014Z 235DEG 26KT 3236 8783
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
17/KLAWS2 follow-up statements
663
WWUS54 KBMX 270034
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
734 PM CDT Sun Mar 26 2023
ALC065-091-270115-
/O.CON.KBMX.TO.W.0035.000000T0000Z-230327T0115Z/
Marengo AL-Hale AL-
734 PM CDT Sun Mar 26 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN MARENGO AND SOUTHEASTERN HALE COUNTIES...
At 734 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Faunsdale, or 9 miles southeast of Demopolis, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Uniontown, Newbern, Faunsdale, Gallion, Laneville and Old Spring
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3275 8747 3266 8747 3265 8753 3245 8752
3234 8771 3246 8781
TIME...MOT...LOC 0034Z 235DEG 26KT 3244 8769
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
17/KLAWS244
WWUS54 KBMX 270036
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
736 PM CDT Sun Mar 26 2023
ALC065-091-270046-
/O.CAN.KBMX.TO.W.0035.000000T0000Z-230327T0115Z/
Marengo AL-Hale AL-
736 PM CDT Sun Mar 26 2023
...THE TORNADO WARNING FOR NORTHEASTERN MARENGO AND SOUTHEASTERN HALE
COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail and gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 100 AM CDT for central,
southwestern and west central Alabama.
LAT...LON 3275 8747 3266 8747 3265 8753 3245 8752
3234 8771 3246 8781
TIME...MOT...LOC 0034Z 235DEG 26KT 3245 8768
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 26, 4:48 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 26, 4:48 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 448 PM CDT Sun Mar 26 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE WEATHER... Issued at 424 PM CDT SUN MAR 26 2023 A surface trough/effective warm front was located from near Auburn to near Montgomery while another warm front was located north of the I-20 corridor. Morning cloudiness has given way to plenty of sunshine and temperatures have jumped into the 80s outside of thunderstorms. Surface dew points are in the mid 60s to near 70 south of the warm front. This leads to a surface dew point depression in the 10-15 degree neighborhood. SBCAPE values are near 3000 with little CSIN. LCL heights at the present time are in the 1000+m range, which is slightly high and the storms may be slightly elevated. Near sunset, expect some slight cooling and LCL reduction, which will lead to a more favorable environment for tornadoes, especially near any boundaries. Another short wave trough was located over eastern Louisiana and moving our way. Therefore, we can expect an uptick in the coverage and intensity of storms as we head into the early evening hours. The current severe watch expires at 6 pm and we may see a change in watch type, so stay tuned. The timing and type of severe weather anticipated look good with no additional changes necessary at this time. Did add the southeast counties to the Flash Flood Watch due to the rainfall that has been received over the past few hours. Multiple storms may traverse the same areas and flooding is certainly possible overnight. 75 && .SHORT TERM... (This afternoon through Monday) Issued at 1210 PM CDT SUN MAR 26 2023 A southwest flow persist aloft over the area while a warm front remains positioned from south of Demopolis to near Clanton to south of Anniston. Well-defined surface convergence along with divergence aloft with shortwave disturbances moving over the area all continue to provide support for shower and thunderstorm activity. Currently, instability values are the highest across the southwest portion of the state and that is where the heaviest activity is ongoing and more development is expected through the afternoon. The surface warm front has been encountering more resistance than expected due to weak wedging effects evidenced in the persistent easterly winds near the Interstate 20 corridor with dew points in the 50s. This afternoon. A few disturbances will continue to move northeast aloft across the area while instability remains strongest to the southwest of the area. Expect continued showers and thunderstorms with some severe storms remaining possible. The primary risk will continue to be for large hail and some damaging winds. The risk of a tornado or two will remain possible in closer proximity to the warm front where wind shear will be greatest. The warm front is expected to move further north late this afternoon, becoming positioned south of the Interstate 20 corridor. Winds will converge toward the front with speeds from 6-12 mph. Temperatures will range the upper 60s in the higher elevations east to the mid 80s across the far southeast. Tonight. Some more potent disturbances aloft will move over South-Central Mississippi this evening and progress northeast over the area tonight. Surface low pressure is forecast to develop across Mississippi and move northeast across the area this evening and overnight. Showers and thunderstorms will become widespread through the evening and overnight with some severe storms remaining possible. Large hail and damaging winds will continue to be possible. A tornado risk will exist with best potential closer to the warm front and the surface low pressure system as it moves northeast along the warm front. Winds will continue to converge along the warm front with speeds from 4-8 mph. Lows will range from the mid 50s northwest to the upper 60s southeast. Monday. A southwest flow will continue aloft on Monday while a surface cold front will push southeast across the area through the day as expansive surface high pressure builds over the Northern Plains. Expect shower and thunderstorm activity to become increasingly confined to the southeast counties through the afternoon as drier air moves in from the northwest. Winds areawide will become northwest at 6-12 mph. Highs will range from the low 70s northeast to around 80 southeast. 05 && .LONG TERM... (Monday night through next Saturday) Issued at 244 PM CDT SUN MAR 26 2023 A quick moving upper level impulse will track along the Gulf Coast late Monday night and Tuesday. The models have trimmed back the northern edge of the rain with this system, and reduced rain chances for areas north of I-85. Low level winds will remain from the northeast Monday night and Tuesday, so low level Gulf moisture will be cut-off and instability very limited, so only included a slight chance of storms for areas along and south of I-85. The rain will move out of south central Alabama by late afternoon Tuesday. Dry weather Tuesday night through Friday. A cold front will bring some rain to the area Friday night and Saturday. Much more seasonal temperatures Tuesday and Wednesday with highs in the upper 60s to lower 70s. A chilly start Wednesday morning with lows in the upper 30s far north to upper 40s south. Highs back into the 80s by Friday. 58/rose && .AVIATION... (18Z TAFS) Issued at 1210 PM CDT SUN MAR 26 2023 MVFR to IFR conditions will persist across the area with the worst conditions near MGM/TOI through mid afternoon as showers and some thunderstorms continuing to move east across the area. Expect deteriorating conditions this evening through the overnight areawide that will affect all sites with IFR conditions and potential for thunderstorms. Conditions will gradually improve toward the end of this cycle as drier air begins to move into the area from the northwest. 05 && .FIRE WEATHER... A robust storm system will pass through Alabama tonight, producing numerous showers and storms with locally heavy rainfall. The highest rainfall amounts will be between I-20 and I-85, with 2-4 inches possible. A cool front will push through Central Alabama on Monday, ending the rain from north to south. Min RH values on Monday 45-50 percent north of I-20 and 50-60 percent south of I-20. 20 foot winds will shift to the northwest 5-7 mph across north Alabama on Monday, with west to southwest winds 5-7 mph across the southern counties. Another round of rain will move across south Alabama late Monday night and Tuesday, with rainfall amounts generally less than one-half inch. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 75 47 68 / 80 20 0 10 Anniston 60 77 50 70 / 100 30 0 10 Birmingham 61 76 51 69 / 90 20 0 10 Tuscaloosa 61 78 52 71 / 90 20 10 20 Calera 62 77 53 70 / 100 30 10 20 Auburn 64 79 55 69 / 100 60 20 50 Montgomery 67 81 55 69 / 100 60 30 60 Troy 67 80 58 70 / 80 80 30 70 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for the following counties: Autauga-Barbour-Bibb-Bullock-Calhoun-Chambers-Chilton-Clay- Cleburne-Coosa-Dallas-Elmore-Greene-Hale-Jefferson-Lee-Lowndes- Macon-Marengo-Montgomery-Perry-Pickens-Pike-Randolph-Russell- Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa. && SHORT TERM...75 LONG TERM....58/rose AVIATION...05
Hazardous weather outlook, Mar 26, 4:19 AM CDT, 14 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 419 AM CDT Sun Mar 26 2023 ALZ011>015-017>050-271230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 419 AM CDT Sun Mar 26 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible through tonight, with several rounds of storms possible. Primary threats include large hail, damaging winds up to 60 mph, and localized flash flooding. A couple tornadoes are possible, beginning this afternoon, across the southern half of Central Alabama. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for severe storms will continue through early Monday morning, possibly as late as 8am, for locations south of I-85. Threats include large hail, damaging winds up to 60 mph, isolated flash flooding, and a couple tornadoes. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Monday morning.
In the hours before
Local storm report, Mar 26, 6:30 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG TALLASSEE 32.53N 85.89W
03/26/2023 TALLAPOOSA AL EMERGENCY MNGR
A LARGE TREE WAS BLOWN DOWN AND SMASHED A
SHOP BUILDING.
&&
MALLocal storm report, Mar 26, 6:34 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 3 SSW REELTOWN 32.56N 85.83W
03/26/2023 E2.00 INCH TALLAPOOSA AL PUBLIC
SOCIAL MEDIA HAIL PICTURE OF LARGE HAIL
ESTIMATED AT 2 INCHES NEAR ELAM BAPTIST
CHURCH.
&&
MALLocal storm report, Mar 26, 6:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL CUBA 32.44N 88.37W
03/26/2023 E1.50 INCH SUMTER AL FIRE DEPT/RESCUE
&&
MALLocal storm report, Mar 26, 6:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL CUBA 32.44N 88.37W
03/26/2023 E2.00 INCH SUMTER AL FIRE DEPT/RESCUE
CORRECTS PREVIOUS HAIL REPORT FROM CUBA.
&&
MALLocal storm report, Mar 26, 7:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 1 ENE CAMP HILL 32.80N 85.63W
03/26/2023 E1.75 INCH TALLAPOOSA AL PUBLIC
SOCIAL MEDIA IMAGE OF HAIL ESTIMATED AT GOLF
BALL SIZE.
&&
MALLocal storm report, Mar 26, 7:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 2 S BOYD 32.59N 88.31W
03/26/2023 E1.00 INCH SUMTER AL PUBLIC
SOCIAL MEDIA IMAGE OF HAIL NEAR BOYD.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:05 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 55 min |
| Mar 26, 7:09 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 49 min |
| Mar 26, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 64 min |
| Mar 26, 7:29 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 61 min |
| Mar 26, 7:56 PM CDT | Areal Flood Advisory | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 3 hr |
| Mar 26, 7:57 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo | 47 min |
| Mar 26, 8:11 PM CDT | Areal Flood Advisory | BMX | Chilton, Coosa, Tallapoosa | 43 min |
| Mar 26, 8:31 PM CDT | Special Weather Statement | BMX | Lowndes | 29 min |
| Mar 26, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 44 min |
| Mar 26, 8:54 PM CDT | Flash Flood Warning | BMX | Chilton, Coosa, Tallapoosa | 4 hr |
| Mar 26, 9:15 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 60 min |
| Mar 26, 9:34 PM CDT | Areal Flood Advisory | BMX | Chambers, Randolph, Tallapoosa | 3 hr |
| Mar 26, 9:36 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 39 min |
| Mar 26, 10:09 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Coosa, Lee, Macon, Randolph, Tallapoosa | 69 min |
| Mar 26, 10:20 PM CDT | Flash Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 2 hr |
| Mar 26, 10:25 PM CDT | Tornado Warning | BMX | Elmore, Tallapoosa | 12 min |
| Mar 26, 10:48 PM CDT | Special Weather Statement | BMX | Bullock | 27 min |
| Mar 26, 11:44 PM CDT | Areal Flood Advisory | BMX | Dallas, Lowndes, Montgomery | 4 hr |
| Mar 27, 2:29 AM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Hale, Perry | 4 hr |
| Mar 27, 2:39 AM CDT | Tornado Warning | BMX | Elmore, Macon, Montgomery | 33 min |
| Mar 27, 2:57 AM CDT | River Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 18 hr |
| Mar 27, 3:32 AM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 43 min |
| Mar 27, 3:33 AM CDT | Special Weather Statement | BMX | Coosa | 42 min |
| Mar 27, 3:38 AM CDT | Areal Flood Advisory | BMX | Chambers, Clay, Coosa, Randolph, Tallapoosa | 4 hr |
| Mar 27, 3:41 AM CDT | Areal Flood Advisory | BMX | Bibb, Shelby, Talladega | 4 hr |
| Mar 27, 4:15 AM CDT | Flash Flood Warning | BMX | Bibb, Chambers, Chilton, Clay, Coosa, Randolph and 3 more | 4 hr |
| Mar 27, 4:51 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 39 min |
| Mar 27, 5:03 AM CDT | Tornado Warning | BMX | Chambers | 29 min |
| Mar 27, 7:59 AM CDT | Flash Flood Warning | BMX | Chambers, Coosa, Tallapoosa | 3 hr |
| Mar 27, 8:32 AM CDT | River Flood Warning | BMX | Elmore, Macon, Montgomery | 50 hr |
| Mar 27, 9:06 AM CDT | Special Weather Statement | BMX | Lee | 39 min |
| Mar 27, 9:07 AM CDT | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 60 hr |
| Mar 27, 9:07 AM CDT | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 49 hr |
| Mar 27, 9:07 AM CDT | River Flood Warning | BMX | Dallas | 49 hr |
| Mar 27, 9:29 AM CDT | Areal Flood Advisory | BMX | Lee | 76 min |
| Mar 27, 10:41 AM CDT | Special Weather Statement | BMX | Pike | 49 min |
| Mar 27, 10:54 AM CDT | Areal Flood Advisory | BMX | Chambers, Coosa, Tallapoosa | 51 min |
| Mar 27, 12:00 PM CDT | Special Weather Statement | BMX | Barbour | 30 min |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.